Alabama, 2024

Damaging Winds in Alabama, August 16, 2024

August 16, 2024 · NWS HUN · 6 events in 2 counties and zones

Scattered thunderstorms erupted during the mid afternoon hours in north central Alabama, which moved southeast and formed into a broken line of strong to severe thunderstorms into the late afternoon hours across northeastern Alabama. Some of the thunderstorms became severe, producing damaging wind and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms erupted during the mid afternoon hours in north central Alabama, which moved southeast and formed into a broken line of strong to severe thunderstorms into the late afternoon hours across northeastern Alabama. Some of the thunderstorms became severe, producing damaging wind and small hail. Portions of Dekalb county were hit the hardest with fairly widespread damaging winds near and north of the Fort Payne area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 12:07 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 12:07 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
107 PM CDT Fri Aug 16 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 106 PM CDT Fri Aug 16 2024

Active afternoon of weather is on tap for the Tennessee Valley as
a cold front approaches the area from the north and west. This
feature will serve as a lifting mechanism for showers and
thunderstorms later this afternoon and into the early portions of
the evening hours. Good heating this morning has warmed
temperatures into the low to mid 90s as of 18z and they will
continue to climb another 2-4 degrees this afternoon. SBCAPE
values of 2500-3500 J/kg have evolved, with no capping inversion.
Mid-level dry air and an inverted-v sounding profile would favor
an environment favorable wet microbursts or line segments (though
bulk and effective shear values remain fairly modest and around
20-30 kts at most). Main timing of this still appears to be 19-01z
this evening, with PoPs generally in the medium category (40-60%)
through 01-02z. Precipitation chances will wane quickly with the
setting sun, but would think that cloud cover may be slower to
clear this evening, resulting in a mostly cloudy sky. Some partial
clearing may allow for localized patchy fog in areas that see
locally heavier downpours. Otherwise, it'll just be a warm/humid
night with lows in the mid 70s.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 106 PM CDT Fri Aug 16 2024

We remain in an active pattern as the cold front will be slow to
move across the Tennessee Valley and another shortwave rotates
around the parent low over the meandering over Great Lakes. Hi-Res
guidance continues to highlight the next impulse and associated
convection to move through the region mid/late morning into the
early afternoon (14-18z). Instability parameters won't be quite as
high given the morning cloud cover, but would anticipate at least
1000-2000 J/kg of SBCAPE to go along with 20-30 kts of bulk
shear, allowing for a marginal threat for a few strong to severe
storms. Low confidence in an additional round of convection late
Saturday afternoon and evening -- all dependent on the timing of
the first round and how quickly we can recover.

The aforementioned boundary will sag further to the south into
central Alabama on Sunday, but with yet another shortwave
traversing the area, low to medium chances (20-40%) for afternoon
showers and storms seemed warranted once again. A few of these
storms could be locally strong to severe during the peak heating
of the afternoon. The upper trough will pivot into the central
Appalachians and Mid Atlantic on Monday, with northerly flow
ushering in a cooler and drier air mass bringing an end to the
rain chances and a break from 90s temperatures as highs Monday
will only peak in the mid to upper 80s.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 357 AM CDT Fri Aug 16 2024

Consensus guidance from the 16/00Z suite of global models suggests
that a mid-level longwave trough will become established across
eastern North America early in the period, with moderately strong NNW
flow aloft predicted to remain in place across the TN Valley through
the middle of next week. At the surface, an area of low pressure
will shift east-northeastward across southern Quebec and into western
New England on Sunday/Sunday night, with the trailing cold front
expected to cross the CWFA at some point Sunday afternoon. Thus, a
low-medium (20-40%) chance for showers and a few thunderstorms has
been maintained in the grids through late Sunday morning. Although
some wrap-around stratus clouds may impact the northeastern portion
of the region on Sunday night/Monday (in the wake of the departing
cyclone), probabilities for any light rain showers or sprinkles
remain very low (5-10%). Light-moderate N-NE flow will advect a
cooler/drier continental airmass southward early next week, with
highs falling into the m-u 80s for most of the region beginning
Monday, and lows dropping into the u50s-l60s Tuesday morning (and
perhaps m-u 50s Wednesday morning). Present indications are that low-
level ESE flow will return Wednesday night as a subtle surface trough
retrogrades westward across the region, and this will allow for a
minor increase in both low-level moisture and chances for showers on
Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Fri Aug 16 2024

A front will bring SHRA/TSRA to the area this afternoon which may
result in MVFR to localized IFR conditions between 19-00z (have
handled this with a TEMPO mention for now). AWWs and amendments
may be needed during this timeframe. Convection will wane after
sunset, but MVFR ceilings may persist for much of the night.
Saturday morning, a second round of TSRA may push through the
area and have added a PROB30 to account for this.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 5 PM CDT this afternoon for ALZ001>007-016.

TN...Heat Advisory until 5 PM CDT this afternoon for TNZ096.

&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....70
AVIATION...AMP

In the hours before

Special weather statement, Aug 16, 2:28 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
328 PM CDT Fri Aug 16 2024

TNZ097-162115-
Franklin TN-
328 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN COUNTY
THROUGH 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Monteagle, or 11 miles west of Jasper, moving
southeast at 15 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decherd, Cowan, Sewanee, St. Andrews, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8587 3522 8586 3501 8587 3520 8607
      3528 8593 3528 8591
TIME...MOT...LOC 2028Z 302DEG 15KT 3512 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAD
Special weather statement, Aug 16, 2:34 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
334 PM CDT Fri Aug 16 2024

ALZ009-TNZ097-162100-
Jackson AL-Franklin TN-
334 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cowan, or 13 miles southeast of Winchester, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Cowan, Anderson, Bass, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 8587 3499 8586 3499 8583 3488 8587
      3505 8612 3520 8611
TIME...MOT...LOC 2034Z 267DEG 16KT 3505 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Aug 16, 2:39 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
339 PM CDT Fri Aug 16 2024

ALZ006-009-162130-
Madison AL-Jackson AL-
339 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES THROUGH 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Market, or 12 miles east of Moores Mill,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsboro, Skyline, Pleasant Groves, Hytop, Princeton, Trenton, and
Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3467 8605 3477 8634 3479 8639 3491 8639
      3491 8634 3490 8604
TIME...MOT...LOC 2039Z 286DEG 18KT 3484 8631

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC
Special weather statement, Aug 16, 2:45 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
345 PM CDT Fri Aug 16 2024

ALZ006-009-TNZ096-097-162130-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
345 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 15 miles northeast of Moores Mill, moving southeast at
15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntland, New Market, Lincoln, Plevna, Jericho, Elora, Belleview,
Maxwell, Larkin, and Smithland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3512 8633 3513 8631 3500 8596 3484 8641
      3507 8664 3513 8637 3512 8636 3514 8635
TIME...MOT...LOC 2045Z 297DEG 14KT 3501 8633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Aug 16, 2:59 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
359 PM CDT Fri Aug 16 2024

ALZ009-TNZ097-162145-
Jackson AL-Franklin TN-
359 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cowan, or 14 miles west of Bridgeport, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bridgeport, Skyline, Anderson, Hytop, Bass, Jericho, Russell Cave
National Monument, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3482 8611 3502 8618 3516 8587 3515 8586
      3499 8586 3499 8572 3494 8568
TIME...MOT...LOC 2059Z 317DEG 8KT 3500 8597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAD
Special weather statement, Aug 16, 3:10 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
410 PM CDT Fri Aug 16 2024

ALZ006-009-162145-
Madison AL-Jackson AL-
410 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JACKSON AND EAST
CENTRAL MADISON COUNTIES THROUGH 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 9 miles southeast of Moores Mill, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Gurley, Woodville, Pleasant Groves, Paint Rock,
Maysville, Trenton, Garth, Ryland, and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 8625 3460 8631 3459 8630 3458 8631
      3465 8653 3483 8648 3484 8641 3475 8619
TIME...MOT...LOC 2110Z 281DEG 14KT 3474 8642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 16, 3:34 PM CST
Where
Jackson County, 1.06 mi NE of Aspel
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.630, -86.156

A tree was reported down on CR 101 at this location.

Thunderstorm Wind, Dekalb

When
August 16, 4:15 PM CST
Where
Dekalb County, 0.85 mi SSE of Stamp
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.568, -85.726

Trees were blown down near CR 114 and CR 85 in Henagar.

Thunderstorm Wind, Dekalb

When
August 16, 4:23 PM CST
Where
Dekalb County, 2.69 mi NW of Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.530, -85.700

Trees were reported dwon near CR 610 and CR 85 near the bottom of Sand Mountain.

Thunderstorm Wind, Dekalb

When
August 16, 4:30 PM CST
Where
Dekalb County, 0.93 mi ESE of Henagar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.463, -85.766

Trees were reported down near Pine Ridge.

Thunderstorm Wind, Dekalb

When
August 16, 4:32 PM CST
Where
Dekalb County, 0.69 mi N of Ten Broeck
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.430, -85.980

Trees were reported down near Fyffe. Time was estimated from radar.

Thunderstorm Wind, Dekalb

When
August 16, 4:45 PM CST
Where
Dekalb County, 1.49 mi SSE of Chigger Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
34.380, -86.010

Trees were reported twisted and snapped with power lines entragled on CR 329 between highway 75 and 227. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208920, 1208913, 1208921, 1208917, 1208919, 1208918.